Alert archive / New York / Winter Storm Warnings in 2009
Winter Storm Warning 6, NWS New York, NY
NWS New York, NY issued this winter storm warning at Dec 18, 2009, 3:57 PM EST for 8 counties in New York; 4 counties in Connecticut; Hudson County, Passaic County, New Jersey. It took effect at Dec 19, 2009, 12:00 PM EST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2009, 3:57 PM EST (20:57 UTC)
- In effect from
- Dec 19, 2009, 12:00 PM EST
- Expired
- Dec 20, 2009, 11:00 AM EST
- In force
- 23 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Hudson County, NJ, Passaic County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this winter storm warning went out at Dec 18, 1:02 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 18, 1:02 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
102 PM EST FRI DEC 18 2009
.SYNOPSIS...
HIGH PRESSURE WILL GIVE WAY TO A POWERFUL OCEAN STORM OVER THE
WEEKEND. CANADIAN HIGH PRESSURE WILL BUILD IN FOR THE BEGINNING OF
NEXT WEEK. A COMPLEX LOW PRESSURE SYSTEM WILL IMPACT THE REGION BY
THE END OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
QUIET DAY ON TAP AS HIGH PRESSURE CONTINUES TO BUILD IN FROM THE
WEST. COLDER AIR WILL REMAIN OVER THE AREA...HOWEVER NORTHERLY WINDS
WILL BE SIGNIFICANTLY DECREASED FROM PREVIOUS DAYS. HIGHS TODAY
WILL REMAIN 10 TO 15 DEGREES BELOW CLIMATE NORMS WITH NO
PRECIPITATION FORECAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AT 9Z WATER VAPOR INDICATED LOW PRES DEVELOPING NEAR NEW
ORLEANS...WITH AN UPR LVL SHRTWV TRACKING SEWD FROM NEB. THESE 2
FEATURES WILL MERGE...ALLOWING FOR DEEPENING LOW PRES INVOF
HATTERAS SAT MRNG.
ALL MODELS SHOW THAT THE SYSTEM WILL DEEPEN...AT LEAST INTO THE
980S...AS IT TRACKS E OF THE CWA. THE 00Z NAM/GEM/UKMET/ECMWF ALL
TAKE THE PRES INTO THE LOW TO MID 970S BY SUN MRNG. THE 00Z GFS
LOW 980S. COLLAB WITH HPC FAVORS THE DEEPER SOLNS.
THE MODELS HOWEVER CONTINUE TO PRODUCE A WIDE SPREAD AS FAR AS
THE EXACT TRACK OF THE SFC LOW SAT INTO SUN. 00Z GFS IS FURTHEST
E...00Z NAM FURTHEST W. ALL OTHER MODELS INCLUDING THE SREF ARE IN
BETWEEN. 06Z NAM IS S OF ALL THE OTHER GUIDANCE AND BRINGS LITTLE
TO NO PCPN INTO THE CWA.
WATCHES HAVE BEEN ISSUED FOR THE ENTIRE CWA TO HIGHLIGHT THE
POTENTIAL. AREAS CLOSEST TO THE DEEPENING LOW WILL RECEIVE THE
HEAVIEST SNOW AND STRONGEST WINDS. LONG ISLAND IS THEREFORE UNDER
A BLIZZARD WATCH DUE TO THE ENHANCED WIND THREAT. 00Z MET NUMBERS
INDICATE HIGH WIND CRITERIA SAT NGT WITH KFOK SUSTAINED AT 38KT.
THERE IS STILL A SIGNIFICANT AMOUNT OF UNCERTAINTY WITH REGARD TO
THE ULTIMATE OUTCOME FOR THE CWA. WHAT SHOULD BE TAKEN AWAY FROM
THIS FCST IS THAT A MAJOR LOW PRES SYSTEM WILL DEVELOP OVER THE
OCEAN...AND THAT NOW IT IS JUST A MATTER OF HONING IN ON THE EXACT
TRACK. IF THE STORM HITS IT WILL HAVE SIGNIFICANT IMPACTS. IF IT
REMAINS TOO FAR TO THE S AND E OF THE REGION...BLUSTERY AND COLD
CONDITIONS CAN BE EXPECTED WITH PERHAPS LIGHT AMOUNTS OF SNOW.
THE MAIN TIME PERIOD WHERE CONDITIONS WOULD BE AT THEIR WORST LOOK
TO BE SAT NGT ATTM.
FCST FIELDS INCLUDE AN HPC/GFS/NAM BLEND FOR QPF WITH AN 8-12 TO 1
SNOW TO LIQUID RATIO. WINDS ARE WEIGHTED 70/30 TOWARDS THE DEEPER NAM
SOLN OVER GMOS. TEMPS ARE A BLEND OF 2M AND GUIDANCE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A CLIPPER SYSTEM WILL MOVE THROUGH THE AREA MONDAY AND TUESDAY...BUT
PRECIPITATION CHANCES REMAIN LIMITED AS IT MOVES THROUGH.
HOWEVER...THIS WILL KEEP NORTHWESTERLY FLOW OVER THE AREA...WHICH WILL
KEEP TEMPS BELOW AVERAGE FOR MUCH OF THE WEEK.
MODELS LACK CONSISTENCY DURING THE LATE WEEK TIME FRAME IN REGARDS
TO WHAT WILL HAPPEN WITH AN ADVERTISED UPPER LEVEL TROUGH THAT
SHOULD SWING THROUGH THE CENTRAL CONUS. THEY CONTINUE TO INDICATE
THE POSSIBILITY OF PRECIPITATION OVER THE AREA DURING THE LATE WEEK
TIME FRAME. LATEST RUNS INDICATE A WEAK RIDGE SETTING UP OVER THE
AREA CHRISTMAS EVE AND CHRISTMAS DAY THAT WOULD ALLOW TEMPERATURES
TO REBOUND CLOSER TO SEASONAL AVERAGES /LOW 40S/. THIS WOULD KEEP
THE PRECIP IN THE FORM OF RAINFALL. HOWEVER...PREVIOUS/ALTERNATE
RUNS DO NOT DEVELOP THE RIDGE AS STRONGLY/AT ALL AND KEEP THE MAGIC
540 LINE WELL SOUTH OF THE AREA...INDICATING FROZEN PRECIP. GIVEN
THE FLIP FLOPPING...WILL MAKE NO CHANGES TO THE EXTENDED GRIDS TO
AWAIT BETTER MODEL RESOLUTION/CONSISTENCY.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CIGS/VSBYS THROUGH THE END OF THE 24 HOUR TAF PERIOD. FOR
KJFK/KEWR...LIGHT TO MODERATE SNOW WILL MOVE INTO TERMINALS BY 21Z
SAT...LOWERING CONDITIONS TO IFR.
NORTH WINDS AROUND 10 KT WILL BECOME NE AT 5-10 KT THIS EVENING AND
NEARLY L/V AT OUTLYING TERMINALS. NE WINDS THEN INCREASE TO AROUND
15 KT BY 16Z SAT. FOR KJFK/KEWR...NE WINDS INCREASE TO 15-25 KT WITH
GUSTS UP TO 30 KT LATE SAT AFTERNOON/EARLY SAT EVENING.
TAF COMMENTS (FORECASTER INSIGHT ON TIMING...CONFIDENCE...TRENDS AND
GROUND OPS)
KEWR...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
18/16Z 02005KT
18/17Z 02005KT
18/18Z 03005KT
18/19Z 03005KT
18/20Z 07005KT
18/21Z 05005KT
18/22Z 07005KT
18/23Z 06004KT
19/00Z 07005KT
19/01Z 00000KT
19/02Z 04004KT
19/03Z 04006KT
KJFK...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KLGA...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KTEB...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KHPN...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KSWF...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KISP...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KBDR...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KGON...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...
SAT-SUN MORNING...IFR WITH STRONG...GUSTY NE WINDS AND SIGNIFICANT
ACCUMULATING SNOW. ACCUMULATIONS OVER A FOOT POSSIBLE...ESPECIALLY
AT COASTAL TERMINALS.
SUN AFTERNOON-EVENING...VFR WITH GUSTY NW WINDS.
MON-WED...VFR.
&&
.MARINE...
HIGH PRES OVER THE REGION WILL GIVE WAY TO DEVELOPING LOW PRES ON
SAT. THIS DEEP LOW WILL TRACK E OF THE CSTL WATERS SAT NGT AND
SUN. HIGH PRES WILL THEN BUILD IN FOR MON AND TUE.
THE EXACT TRACK OF A DEEP LOW PRES SYSTEM FOR THE WEEKEND IS STILL
UNCERTAIN ATTM. NE WINDS WILL STEADILY INCREASE AHEAD OF THE STORM
WITH SCA SAT WITH THE POTENTIAL FOR GALES BY LATE IN THE DAY. A
GALE WATCH HAS BEEN ISSUED. THE GALE WATCH REMAINS IN EFFECT THRU
SUN EXCEPT FOR THE ERN OCEAN ZONES WHERE A STORM WATCH HAS BEEN
ISSUED FOR THE PERIOD.
WINDS AND SEAS WILL SUBSIDE AS THE HIGH BUILDS IN DURING THE
BEGINNING OF NEXT WEEK.
&&
.HYDROLOGY...
LOW PRES WILL BRING THE CHANCE FOR MDT TO LOCALLY HVY PCPN OVER
THE WEEKEND. THIS WILL FALL IN THE FORM OF SNOW...SO HYDROLOGICAL
PROBLEMS ARE NOT EXPECTED. THE NEXT CHANCE FOR SIGNIFICANT PCPN
WILL BE DURING THE END OF NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF AROUND 2.5 TO 3 FT ARE NEEDED FOR MINOR CSTL
FLOODING SAT NGT INTO SUN...WITH 3 TO OVER 4 FT NEEDED FOR MDT.
THE LATEST GUIDANCE SUGGESTS THE POTENTIAL FOR LOCALIZED MINOR.
THE EXACT TRACK OF THIS SYSTEM IS STILL UNCERTAIN...AND THE
GUIDANCE IS BASED ON THE WEAKER OF THE METEOROLOGICAL MODELS.
INTERESTS ALONG THE IMMEDIATE COASTS SHOULD MONITOR THE LATEST
FCSTS AND STATEMENTS AS THE SITUATION BECOMES CLEARER IN TIME.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
MORNING FOR CTZ005>012.
NY...BLIZZARD WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING
FOR NYZ077>081.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
MORNING FOR NYZ067>076.
NJ...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
MORNING FOR NJZ002>006-011.
MARINE...GALE WATCH FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON FOR
ANZ330-335-338-340-345-355.
GALE WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR
ANZ350-353.
STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON FOR
ANZ350-353.
&&
SYNOPSIS...JMC
NEAR TERM...
SHORT TERM...JMC
LONG TERM...
AVIATION...MPS
MARINE...JMC
HYDROLOGY...JMC
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 18, 4:14 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 414 AM EST FRI DEC 18 2009 CTZ005>012-NJZ002>006-011-NYZ067>076-190915- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS- 414 AM EST FRI DEC 18 2009 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NYZ077>081-190915- NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 414 AM EST FRI DEC 18 2009 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BLIZZARD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-355-190915- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 414 AM EST FRI DEC 18 2009 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ350-353-190915- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 414 AM EST FRI DEC 18 2009 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... ...STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 4:01 AM EST | Gale Watch | OKX | 12 hr | |
| Dec 18, 4:01 AM EST | Storm Watch | OKX | 12 hr | |
| Dec 18, 4:02 AM EST | Blizzard Watch | OKX | Suffolk | 12 hr |
| Dec 18, 4:02 AM EST | Winter Storm Watch | OKX | Bronx, Kings, New York, Orange, Putnam, Richmond and 2 more | 36 hr |
| Dec 18, 3:57 PM EST | Blizzard Warning | OKX | Suffolk | 43 hr |
| Dec 18, 3:59 PM EST | Gale Warning | OKX | 53 hr | |
| Dec 18, 3:59 PM EST | Storm Warning | OKX | 43 hr |
Nearby
Winter Storm Warnings in New York, 2009Winter Storm Warnings in Connecticut, 2009Winter Storm Warnings in New Jersey, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.